Skip to main content
main-content

01.12.2011 | Case report | Ausgabe 1/2011 Open Access

Journal of Medical Case Reports 1/2011

Acute hepatitis in a woman following excessive ingestion of an energy drink: a case report

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2011
Autoren:
Abhirami Vivekanandarajah, Shirley Ni, Alain Waked
Wichtige Hinweise

Electronic supplementary material

The online version of this article (doi:10.​1186/​1752-1947-5-227) contains supplementary material, which is available to authorized users.

Competing interests

The authors report no financial relationships or conflicts of interest regarding the content herein.

Authors' contributions

AV, SN, and AW analyzed and interpreted the patient data regarding the patient's presentation. AV was instrumental in obtaining informed consent from the patient and also in the preparation of the manuscript. All authors read and approved the final manuscript.

Abstract

Introduction

The consumption of energy drinks has increased significantly. We report the case of a patient who presented to our hospital with jaundice, abdominal pain, and markedly increased liver transaminases likely due to the increased consumption of an energy drink. To the best of our knowledge, this is the first case report in the literature linking the development of acute hepatitis to the consumption of an energy drink.

Case presentation

A 22-year-old Caucasian woman presented to our hospital with epigastric pain, nausea, vomiting, and low-grade fever. She had been drinking 10 cans of an energy drink daily for two weeks prior to presentation. Her physical examination revealed mild epigastric tenderness. Her initial blood tests revealed elevated alanine aminotransferase, aspartate aminotransferase, and total bilirubin. A computed tomographic scan of the abdomen and pelvis was normal, and the patient was discharged to home. She returned to the Emergency Department of our hospital with worsening pain and new-onset jaundice. This time her physical examination revealed epigastric tenderness and icteric sclera. Her aspartate aminotransferase, alanine aminotransferase, and international normalized ratio were markedly elevated. Further radiological studies were non-specific, and she was admitted to our hospital with a diagnosis of acute hepatitis. Her viral serology and toxicology screens were negative. The patient was treated supportively and was discharged after resolution of her symptoms and a marked decrease in her liver enzymes.

Conclusion

The development of acute hepatitis in this patient was most likely due to the excessive ingestion of an energy drink, and we speculate that niacin was the culprit ingredient.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Für Ihren Erfolg in Klinik und Praxis - Die beste Hilfe in Ihrem Arbeitsalltag als Mediziner

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de.

Alle e.Med Abos bis 30. April 2021 zum halben Preis!

Jetzt e.Med zum Sonderpreis bestellen!

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.

Alle e.Med Abos bis 30. April 2021 zum halben Preis!

Jetzt e.Med zum Sonderpreis bestellen!

Zusatzmaterial
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2011

Journal of Medical Case Reports 1/2011 Zur Ausgabe